A recent study (J Ahmad et al. Clin Gastroenterol Hepatol 2019; 17: 789-90) reviewed subjects in enrolled in drug-induced liver injury (DILI) prospective cohort to determine the frequency of sclerosing cholangitis (SC)-like changes in this population. SC-like changes have previously been noted in up to 10% of DILI cases (Dig Liv dis 2015; 47: 502-7). In this study, 233 of 1487 subjects had underwent an MRI.
- Four of 56 (7%) with adequate quality images had SC-like images (4 with intrahepatic stricture and 1 with a common hepatic duct stricture as well)
- Patients with SC-like changes had a more severe initial injury noted and were more likely to develop chronic injury as noted by persistent lab abnormalities at 6 months
My take: This study indicates that a severe DILI can result in secondary sclerosing cholangitis.
Related blog posts:
A Benesic et al. Clin Gastroenterol Hepatol 2018; 16: 1488-94. This prospective study found that monocyte-derived hepatocyte-like (MH) cells isolated from patients could be used to test and identify drugs that triggered acute liver injury. Among 40 patients, 13 patients had 10 drugs identified which were toxic to MH cells. Overall, they reported the MH test as having a 92% sensitivity and 100% specificity.
I Medina-Caliz et al. Clin Gastroenterol Hepatol 2018; 16: 1495-1502. Using the Spanish DILI registry (1994-2016), the authors identified 32 of 856 cases of DILI that were due to dietary supplements. Patients were more often female (63%), and had a mean ALT level 37-fold above ULN. 3 patients (9.4%) progressed to acute liver failure. Many of these supplements were promoted as helpful for weight loss. The authors speculate that reported cases of DILI due to herbal supplements are ‘the tip of the iceberg’ due to under-reporting of cases.
Related blog posts:
Lake Moraine, Banff
A recent study (H Devarbhavi et al. Hepatology 2016; 63: 993-99 & associated editorial 700–2) provide insight into outcomes and causative agents in patients who had both drug-induced liver injury (DILI) along with severe skin reactions.
With regard to the skin reactions, the authors were specifically focused on Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). SJS indicates an area of skin detachment of <10% and TEN involves >30%. SJS/TEN overlap is 10-30%.
The study reviewed a single center DILI registry over 18 years with 748 patients. There was prospective recruitment during the final 10 years of the study period (1997-2015). 36 (4.8%) had either SJS or TEN (mean age 32 years, 53% females). 9/36 (25%) were <18 years.
- Antiepileptics 47%
- Sulfonamides 18%
- Nevirapine 16%
- Multiple agents 61%
- Median duration between drug initiation and onset of rash was 24 days
- 13/36 (36%) died. 77% of those who died had jaundice.
- 14/36 (39%) received steroids including 10 survivors and 4 who died.
While a mortality of 36% among those with both DILI and SJS/TEN is high, the discussion notes that the mortality is high even in those without DILI (~18% in ones study). There were 8/36 in the study with HIV which is associated with a much higher risk of DILI. There was a lower mortality in the pediatric age group (1 child 11%) and in those with HIV (1 patient 12.5%).
Related blog posts:
Walnut Street Bridge
Two recent studies provide complementary information regarding the causes and consequences of Drug-Induced Liver Injury (DILI).:
- Chalasani N, et al. Gastroenterol 2015; 148: 1340-52.
- Goldberg DS, et al. Gastroenterol 2015; 148: 1353-61.
The first study looked at 899 patients with DILI in the DILI Network which is a consortium of several academic institutions funded by the US National Institutes of Health. Antimicrobials were the most commonly implicated agents (408 cases); however, dietary/herbal supplements were another common cause (145 cases). Top 10 individual agents:
- Amoxicillin-clavulanate (Augmentin) (n=91)
- Isoniazid (n=48)
- Nitrofurantoin (n=42)
- Sulfamethoxazole/trimethoprim (n=31)
- Minocycline (n=28)
- Cefazolin (n=20)
- Azithromycin (n=19)
- Ciprofloxacin (n=16)
- Levofloxacin (n=13)
- Diclofenac (n=12)
- Overall, 10% of patients with DILI died or required liver transplantation.
- 18% developed chronic injury pattern; this was more common in patients with a cholestatic liver injury.
- Mortality was high in patients with DILI and concomitant severe skin reactions. Causative agents of DILI with either Stevens-Johnson Syndrome or Toxic epidermal necrolysis included azithromycin (n=2), lamotrigine (n=3); and one case for each of the following: moxifloxacin, diclofenac, carbamazepine, nitrofurantoin, and possible cephalexin (patient rec’d lamotrigine as well)
- Preexisting liver disease increased the likelihood of mortality (16% versus 5%)
The second article, a retrospective cohort study using data from >5 million covered individuals over a 7-year span from Kaiser Permanente Northern California, identified 62 inpatients categorized as having definite or possible acute liver failure (ALF). In this cohort, 32 (52%) had DILI. Leading agents of DILI-ALF:
- Acetaminophen n=18
- Herbal/dietary supplement n=6. Chinese herbals (n=2), pine needle tea, saw palmetto, one unspecified herbal.
- Antimicrobials n=2
Bottomline: Antibiotics and herbal supplements, both of which are often used without apparent benefit, can lead to liver failure
Related blog posts:
Soapes Creek, Atlanta
While anti-TNF agents have been associated with drug-induced liver injury (DILI), it has been difficult to get a handle on how much importance to place on this. A recent study provides more data and some reassurance (Clin Gastroenterol Hepatol 2013; 11: 558-64).
The authors searched the U.S. DILI Network database from 2003 to 2011 and describe 6 cases of anti-TNF DILI; in addition, they searched PubMed for articles related to anti-TNF agent associated hepatotoxicity and identified an additional 28 cases. Other causes of liver disease were excluded in these patients, including reactivation of hepatitis B, and acute viral hepatitis (eg. hepatitis C, hepatitis E).
Results of anti-TNF hepatotoxicity:
- 26 cases due to infliximab, 4 cases due to etanercept, and 4 due to adalimumab.
- Based on scoring system, the anti-TNF agent was considered a definite cause of DILI in 1 (3%), very likely in 21 (62%) and probable in 12 (35%).
- Median latency (duration of therapy before onset of DILI) was 13 weeks with a range of 2-104 weeks.
- 22 (67%) had positive anti-nuclear and/or smooth muscle antibodies. 15 of 17 of these patients had liver biopsy features consistent with autoimmunity.
- Among those 22 with autoimmune features, there was a higher peak alanine aminotransferase compared with the 12 without these features (784 vs 528 U/L)
- Favorable outcome: all but one patient improved after discontinuation of the implicated drug; 12 received corticosteroids. One patient with underlying cirrhosis underwent liver transplantation after infliximab-induced liver injury.
While the authors note the potential for a class effect of anti-TNF agents, in studies from patients with psoriasis, there was a lack of cross-toxicity between etanercept and infliximab.
The risk of hepatocellular injury from anti-TNF agents is very low. DILI due to anti-TNFs often have autoimmune features. The prognosis is favorable, and alternative anti-TNFs can be given after resolution.
Related blog links:
Practical information and advice on continuing or stopping drugs with associated hepatoxicity is available from a recent commentary (Gastroenterol Hepatol 2012; 8: 333-36).
Most drugs with a “bump” in aminotransferases do not need to be stopped. Many drugs induce an “adaptive response” in which elevated LFTs will spontaneously resolve; this is most common in the first 12 weeks of drug usage. This type of response must be distinguished from an immune reaction/hypersensitivity response which is much more likely to progress. A hypersensitivity response could include rash, fever, and eosinophilia.
Recommended STOP RULES:
- Drugs that cause symptomatic hepatitis: abdominal pain, jaundice, loss of appetite.
- ALT values that exceed 8 times the ULN
- ALT values >3 times the ULN and Bilirubin >2 times the ULN
- If the ALT value is >3 times the ULN but not associated with symptoms or rise in bilirubin, the drug can likely be continued with periodic monitoring.
- ALT values >5 times the ULN require more intensive monitoring.
- Hy’s law (named for Hyman Zimmerman): AST or ALT > 3 ULN AND bili > 3 ULN indicate serious hepatotoxicity with >10% mortality rate.
- Statins have similar rates of hepatotoxicity as the general population
- Acetaminophen accounts for 40-50% of the 2000-2500 U.S. cases per year of acute liver failure (ALF). Of the remaining cases of ALF, about 12% (250-300) are due to other cases of DILI. Isoniazid is the 2nd most common cause of ALF due to DILI with about 50 cases.
- Potential risk factors for DILI include alcohol usage, obesity, adult age group, and female gender.
Additional blog entries and references:
When death is on the line
Pediatric pharmaceutical poisoning
- -J Pediatr 2011; 158: 802. Developing liver toxicity with valproic acid (VPA) is a contraindication to OLTx (even in the absence of documented mitochondrial dz). Rx with carnitine and d/c VPA. 82% of 17 children died w/in 1 yr of OLTx. POLG1 mutations are associated with Alpers syndrome. (Ann Neurol 2004; 55: 706.)
- -NEJM 2009; 360: 1575. propylthiouracil assoc c liver failure in ~1 in 2000
- -JPGN 2008; 47: 395-405. Drug-related hepatotoxicity and acute liver failure.
- -NEJM 2003; 349: 474. (review)
- PDF] What Do We Mean by Looking? FDA powerpoint with related information